DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20220420

Sulfasalazine induced atypical drug reaction with eosinophilia and systemic symptoms syndrome: a case report

Etrouth Shravani

Abstract


Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a type IV b hypersensitivity reaction characterized by cutaneous manifestations, fever, lymphadenopathy, hematologic abnormalities, and multiple organ manifestations. We report a case of sulfasalazine induced DRESS syndrome who was admitted with a complaint of morbilliform rash all over the body, a fever of 100oF, and severe abdominal pain. Initially the patient did not mention about intake of sulfasalazine while taking the drug history as he could not remember the past medication. The laboratory investigations revealed elevated eosinophils, WBC, and liver function tests. The patient was treated with antibiotics assuming tropical infection, but the patient’s condition was not improving. Later while taking proper drug history from a patient representative over the telephone revealed that the patient was in 4th week of tablet sulfasalazine 500 mg treatment for polyarthritis. Further, the J-SCAR scale was used to diagnose it as Sulfasalazine induced atypical DRESS syndrome. The patient was treated with topical and intravenous corticosteroids and antihistamine; the patient exhibited surprising symptomatic improvement. The patient was given a tapering dose of oral corticosteroid tablet prednisolone 20 mg for three weeks and topical corticosteroid mometasone lotion for two weeks upon discharge.


Keywords


DRESS syndrome, Sulfasalazine, Eosinophilia, Polyarthritis

Full Text:

PDF

References


French LE, Prins C. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Bolognia JL, Jorrizo JL, Schaffer JV, editors. Dermatology. 3rd ed. Vol. 3. New York: Elsevier. 2013;319-34.

Chiou CC, Yang LC, Hung SI, Chang YC, Kuo TT, Ho HC et al. Clinicopathological features and prognosis of drug rash with eosinophilia and systemic symptoms: A study of 30 cases in Taiwan. J Eur Acad Dermatol Venereol. 2008;22:1044-9.

Newell BD, Moinfar M, Mancini AJ, Nopper AJ. Retrospective analysis of 32 pediatric patients with anticonvulsant hypersensitivity syndrome (ACHSS). Pediatr Dermatol. 2009;26:536.

Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg. 1996;15:250-7.

Ben m’rad M, Leclerc-Mercier S, Blanche P, Franck N, Rozenberg F, Fulla Y et al. Drug-induced hypersensitivity syndrome: clinical and biologic disease patterns in 24 patients. Medicine (Baltimore). 2009;88:131-40.

Fujita Y, Hasegawa M, Nabeshima K, Tomita M, Murakami K, Nakai S et al. Acute kidney injury caused by zonisamideinduced hypersensitivity syndrome. Intern Med. 2010;49:409-13.

Hirahara K, Kano Y, Mitsuyama Y, Takahashi R, Kimishima M, Shiohara T. Differences in immunological alterations and underlying viral infections in two well-defined severe drug eruptions. Clin Exp Dermatol. 2010;35:863-8.

Natkunarajah J, Watson K, Diaz-Cano S, Mufti G, du Vivier A, Creamer D. Drug rash with eosinophilia and systemic symptoms and graft-versus-host disease developing sequentially in a patient. Clin Exp Dermatol. 2009;34:199-201.

Tas S, Simonart T. Drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Acta Clin Belg. 1999;54:197-200.

Tas S, Simonart T. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology. 2003;206:353-6.

Ghislain PD, Roujeau JC. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome. Dermatol Online J. 2002;8:5.

Santiago F, Goncalo M, Vieira R, Coelho S, Figueiredo A. Epicutaneous patch testing in drug hypersensitivity syndrome (DRESS). Contact Derm. 2010;62:47-53.

Descamps V, Valance A, Edlinger C, Fillet AM, Grossin M, Lebrun-Vignes B et al. Association of human herpesvirus 6 infection with drug reaction with eosinophilia and systemic symptoms. Arch Dermatol. 2001;137:301-4.

Naisbitt DJ, Britschgi M, Wong G, Farrell J, Depta JP, Chadwick DW et al. Hypersensitivity reactions to carbamazepine: characterization of the specificity, phenotype, and cytokine profile of drug-specific T cell clones. Mol Pharmacol. 2003;63:732-41.

Ganeva M, Gancheva T, Lazarova R, Troeva J, Baldaranov I, Vassilev I et al. Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review. Int J Dermatol. 2008;47:853-60.

Kano Y, Ishida T, Hirahara K, Shiohara T. Visceral involvements and long-term sequelae in drug-induced hypersensitivity syndrome. Med Clin North Am. 2010;94:743-59.

Jeung YJ, Lee JY, Oh MJ, Choi DC, Lee BJ. Comparison of the causes and clinical features of drug rash with eosinophilia and systemic symptoms and stevens-Johnson syndrome. Allergy Asthma Immunol Res. 2010;2:123-6.

Ganeva M, Gancheva T, Lazarova R, Troeva J, Baldaranov I, Vassilev I et al. Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review. Int J Dermatol. 2008;47:853-60.

Gentile I, Talamo M, Borgia G. Is the drug-induced hypersensitivity syndrome (DIHS) due to human herpesvirus 6 infection or to allergy-mediated viral reactivation? Report of a case and literature review. BMC Infect Dis. 2010;10:49.

Mockenhaupt M. Severe drug-induced skin reactions: clinical pattern, diagnostics and therapy. J Dtsch Dermatol Ges. 2009;7:142-60.

Bourgeois GP, Cafardi JA, Groysman V, Pamboukian SV, Kirklin JK, Andea AA et al. Fulminant myocarditis as a late sequela of DRESS: two cases. J Am Acad Dermatol. 2011;65: 889-90.

Shiohara T, Iijima M, Ikezawa Z, Hashimoto K. The diagnosis of a DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Br J Dermatol. 2007;156:1083-4.

Tas S, Simonart T. Drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Acta Clinica Belgica. 1999;54:197-200.

Chiou CC, Yang LC, Hung SI, Chang YC, Kuo TT, Ho HC et al. Clinicopathological features and prognosis of drug rash with eosinophilia and systemic symptoms: a study of 30 cases in Taiwan. J Eur Acad Dermatol Venereol. 2008;22:1044-9.

Ghislain PD, Roujeau JC. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome. Dermatol Online J. 2002;8:5.

Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg. 1996;15:250-7.